North Dakota, 2021Extreme Cold in North Dakota, February 5 to 15, 2021
February 5 to 15, 2021 · NWS BIS · 36 events in 36 counties and zones
Frigid arctic high pressure situated along the lee of the Canadian Rockies into northeast Montana gradually pushed over the Northern Plains, bringing life threatening cold to western and central North Dakota. This after what had been a mild winter to that point.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Frigid arctic high pressure situated along the lee of the Canadian Rockies into northeast Montana gradually pushed over the Northern Plains, bringing life threatening cold to western and central North Dakota. This after what had been a mild winter to that point. Initially, the coldest wind chills were found primarily over the northern portions of the area, but reinforcing rounds of cold air continued to push through, resulting in the life threatening cold pushing into the southern part of the state. Wind chill values to 60 below were experienced over northern locations, with values to 50 below over southern locations. Minot experienced twelve days in a row with low temperatures of 10 below zero or lower, with Bismarck experiencing ten days in a row of these conditions. These long runs of cold temperatures were attained with little to no snow on the ground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 5, 5:53 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Feb 5, 5:53 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
553 PM CST Fri Feb 5 2021
.UPDATE...
Issued at 553 PM CST Fri Feb 5 2021
High clouds are increasing across western North Dakota ahead of
the approaching shortwave, with some light radar returns moving
into eastern Montana. Still expecting light snow to move into the
southwest this evening and overnight, but accumulations should be
light, under half an inch.
Wind chills are already bitterly cold across the north, as low as
30 degrees below zero in Divide County. Main message continues to
be the life- threatening wind chills through the weekend and into
next week. No major changes with this update.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 141 PM CST Fri Feb 5 2021
A little light snow southwest and life-threatening wind chills
highlight the short-term forecast period.
Arctic high pressure will begin pushing into the northern Plains
tonight. With a deep low pressure near the Hudson Bay the gradient
between the low pressure and building Arctic high pressure will
maintain a blustery northwest wind tonight and tomorrow. Winds 10
to 20 mph will combine with very cold temperatures to produce wind
chills of 30 to 50 below zero.
Tonight, a shortwave trough riding on the nose of a 120 knot
upper jet tracks across southwest North Dakota. This wave appears
to be slightly stronger than last night's. This should be enough
to produce a period of light snow over southwestern ND, and
numerous flurries elsewhere tonight and through the day tomorrow.
Snow amounts are expected to be light, with trace amounts most
areas to maybe a half inch in a few areas.
.LONG TERM...(Saturday night through Friday) Issued at 141 PM CST
Fri Feb 5 2021
Very cold temperatures with life-threatening wind chills are
expected through the long term period.
Around midnight tonight or shortly thereafter is when we see the
beginning of the life threatening wind chills. Within the Warning
area, wind chills of 40 to 50 below are expected during the
overnight and morning hours late Friday night through Tuesday
morning. During the afternoon hours each day wind chills may only
improve to around 25 below zero, thus dangerous to life-
threatening wind chills are expected through the entire upcoming
weekend. Areas to the south, will likely see wind chills from 30
to 40 below zero. There are some indications that Warning criteria
wind chills may make it as far south as Burleigh County and thus
an expansion of the Warning may be warranted. Across the Advisory
area wind chills will improve to below Advisory criteria at times
in the afternoons, but may still not see wind chills above 10 to
15 below zero. Dangerous to life-threatening wind chills are
expected across all of North Dakota, not just the west and
central, and even most of Minnesota and Montana. If you have
travel plans carry a winter survival kit in your vehicle. This is
one of those times when it really could save your life, if you
become stranded. Just because road conditions could be okay,
doesn't mean you couldn't have car trouble.
Overall the weather pattern remains quite stagnant through the
middle part of next week with no significant storm systems, just
hit and miss light snow and very cold temperatures and dangerous
to life-threatening wind chills.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CST Fri Feb 5 2021
Mainly VFR conditions through the 00Z TAF period. High clouds will
continue to move into the area through the evening, with scattered
snow showers possible in the southwest tonight. Breezy northwesterly
winds may lead to some blowing snow around the KJMS terminal.
Winds will lessen toward the end of the TAF period.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST /11 AM MST/ Tuesday for
NDZ017>020-031>037-042-045>048-050-051.
Wind Chill Warning until noon CST Tuesday for NDZ001>005-009>013-
021>023-025.
Wind Chill Advisory from 11 PM this evening to 11 AM MST Tuesday
for NDZ040-041-043-044.
&&
UPDATE...MJ
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...MJ
Hazardous weather outlook, Feb 5, 5:51 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
551 PM CST Fri Feb 5 2021
NDZ001>005-009>013-021>023-025-070000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-
551 PM CST Fri Feb 5 2021
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.
.DAY ONE...Tonight
Life-threatening wind chills to 50 below zero are expected to
arrive tonight. A Wind Chill Warning is in effect tonight through
Tuesday morning. See www.weather.gov/bis for additional
information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Life threatening wind chills to 50 below zero are likely through
at least Tuesday morning, and possibly continuing into Wednesday.
A Wind Chill Warning remains in effect through Tuesday morning.
See www.weather.gov/bis for additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ017>020-031>037-040>048-050-051-070000-
McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
551 PM CST Fri Feb 5 2021 /451 PM MST Fri Feb 5 2021/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.
.DAY ONE...Tonight
Dangerous wind chills to 40 below zero are expected to arrive
tonight. A Wind Chill Advisory is in effect tonight through
Tuesday morning. See www.weather.gov/bis for additional
information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Dangerous wind chills to 40 below zero are likely through at
least Tuesday morning, and possibly continuing into Wednesday. A
Wind Chill Advisory remains in effect through Tuesday morning. See
www.weather.gov/bis for additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MJ
Extreme Cold/Wind Chill, Divide
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Burke
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Burke forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Renville
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Renville forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Bottineau
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Bottineau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Rolette
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Rolette forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Williams
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Williams forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Mountrail
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Mountrail forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Ward
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Ward forecast zone
- Reported by
- Mesonet
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, McHenry
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- McHenry forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Pierce
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, McLean
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- McLean forecast zone
- Reported by
- Mesonet
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Sheridan
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Wells
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Wells forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, Foster
- When
- February 5, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Foster forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Wind chill values dipped to around 60 below zero.
Extreme Cold/Wind Chill, McKenzie
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- McKenzie forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Dunn
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Dunn forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Mercer
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Mercer forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Oliver
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Oliver forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Golden Valley
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Golden Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Billings
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Billings forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Stark
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Stark forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Morton
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Morton forecast zone
- Reported by
- Mesonet
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Burleigh
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Burleigh forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Kidder
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Kidder forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Stutsman
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Stutsman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Slope
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Slope forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Hettinger
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Hettinger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Bowman
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Bowman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Adams
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Grant
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Sioux
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- Mesonet
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Emmons
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Emmons forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Logan
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Logan forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, McIntosh
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- McIntosh forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, La Moure
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- La Moure forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
Extreme Cold/Wind Chill, Dickey
- When
- February 10, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Dickey forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Wind chill values dipped to around 50 below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, February 5 to 7, 20211 death · 5 events
- Winter Storm and Winter Weather in Nebraska, February 5 to 7, 202129 events
- Heavy Snow and Winter Weather in Montana, February 5 to 8, 202121 events
- Cold in Montana, February 5 to 15, 202114 events
- Winter Storm in Nebraska, February 5 to 6, 20216 events
- Winter Weather in Michigan, February 5 to 8, 20214 events
- Heavy Snow and High Wind in Colorado, February 5 to 7, 202171 kt wind · 4 events
- High Wind in Nevada, February 5, 202158 kt wind · 3 events
- Winter Weather in Maryland, February 5, 20212 events
- High Wind in Texas, February 5, 202161 kt wind · 2 events
- Marine High Wind in Lake Erie, February 5, 202150 kt wind · 1 event
- Dense Fog in California, February 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945261, 945262, 945263, 945264, 945265, 945267, 945268, 945270, 945271, 945272, 945273, 945274, 945275, 945276, 945278, 945279, 945280, 945281, 945282, 945283, 945284, 945285, 945286, 945287, 945288, 945289, 945291, 945292, 945293, 945294, 945295, 945296, 945297, 945298, 945299, 945300.